New Jersey, 2004

Damaging Wind in New Jersey, May 12, 2004

May 12, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down large tree limbs and power lines in North Plainfield. About 20,000 Public Service Electric and Gas customers lost power because of the damaging winds and lightning in central New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down large tree limbs and power lines in North Plainfield. About 20,000 Public Service Electric and Gas customers lost power because of the damaging winds and lightning in central New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 36 minutes earlier.

Area forecast discussion, May 12, 3:00 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED MAY 12 2004

SCATTERED SHOWERS/TSTMS WILL CONT TO ARND MIDNIGHT. WILL HAVE CHC POPS
NRN ZONES AND SLGT CHC SRN ZONES. FRONTAL ZONE TO OUR NORTH IS
EXPECTED TO BECOME STATIONARY JUST TO OUR NORTH. SUMMERTIME PATTERN
WILL CONTINUE UNTIL A STRONGER COLD FRONT PUSHES ACROSS SAT NIGHT.
SCT SHWRS/TSTMS MAY DEVELOP AGAIN THURSDAY AND FRIDAY...BUT
SHOULD NOT BE AS NUMEROUS AS TODAY. WILL CARRY CHC POPS ONLY
FOR NRN ZONES. A MORE WIDESPREAD SHWR/TSTM EVENT IS EXPECTED SAT
AFTN AND SAT NIGHT AS THE FRONT CROSSES THE AREA. WILL CONT CHC
POPS SUN MRNG FOR OUR SRN ZONES. WILL GO SLIGHTLY ABOVE GUID HIGH
TEMPS FOR THE NEXT SEVERAL DAYS.

MARINE AREA RELATIVELY QUIET...NO ADVS/WATCHES/WRNGS.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

RPW
Hazardous weather outlook, May 12, 3:45 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED MAY 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, May 12, 10:10 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT WED MAY 12 2004

DEZ001>003-MDZ008-012-015-020-NJZ009-010-012-013-015>023-027-
PAZ067>071-122200-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1110 AM EDT WED MAY 12 2004

...UNSEASONABLY HOT AND HUMID CONDITIONS THIS AFTERNOON...

HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL CONTINUE TO CIRCULATE
A VERY WARM AND HUMID AIR MASS ACROSS THE REGION. TEMPERATURES WILL
TOP OUT NEAR 90 DEGREES IN MANY AREAS, AND THIS COUPLED WITH HIGH
HUMIDITY WILL CAUSE IT TO FEEL UNSEASONABLY HOT AND HUMID THIS
AFTERNOON AND EVENING.

IF SPENDING TIME OUTDOORS THIS AFTERNOON, KEEP HYDRATED BY DRINKING
PLENTY OF WATER AND DRESS IS LIGHT WEIGHT LIGHT COLORED CLOTHES.
TAKE FREQUENT BREAKS IN THE SHADE AND IF POSSIBLE, SEEK A BUILDING
WHICH IS AIR CONDITIONED. ALSO, MAKE SURE PETS ARE KEPT INDOORS AND
ARE PROVIDED WITH PLENTY OF WATER.

WITH THE HEAT AND HUMIDITY IN PLACE, LITTLE RELIEF CAN BE EXPECTED
AS ANY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED THIS AFTERNOON AND
EVENING.

IF TEMPERATURES HIT 90 DEGREES THIS AFTERNOON AT THE PHILADELPHIA
INTERNATIONAL AIRPORT, IT WOULD BE THE FIRST TIME THIS SEASON.

GORSE/HOUTAS

The radar

The Philadelphia radar (KDIX), 75 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 12, 3:36 PM EST
Where
Somerset County, North Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -74.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398558.